Heat, Colbert
- When
- July 19, 12:00 PM CST to 6:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached up to 108 degrees at Muscle Shoals.
Temperatures climbed into the mid 90s in northwest and north central Alabama during the afternoon hours. Combined with dew point values in the mid 70s, heat index values reached 108 degrees in Muscle Shoals and 107 at the University of Alabama in Huntsville.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Temperatures climbed into the mid 90s in northwest and north central Alabama during the afternoon hours. Combined with dew point values in the mid 70s, heat index values reached 108 degrees in Muscle Shoals and 107 at the University of Alabama in Huntsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 19, 11:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT THU JUL 19 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1131 AM CDT THU JUL 19 2012/ COMPLICATED/UNCERTAIN WX PATTERN IS IN PLACE ACROSS THE TN VALLEY THIS LATE MORNING. AIR MASS ACROSS THE AREA REMAINS VERY CAPPED AS EVIDENCED BY VIS SAT IMAGERY. TEMPS ACROSS THE CNTRL HALF OF THE AREA HAVE YET TO BREAK OUT OF THE 70S...ALTHOUGH CLOUD COVER IS TRYING TO ERODE ACROSS NW AL AND PORTIONS OF EXTREME NE AL. TEMPS IN THESE AREAS HAVE STARTED TO CLIMB INTO THE LOW 80S...AND XPCT THIS TREND TO DEVELOP ACROSS THE REMAINDER OF THE AREA HEADING INTO THE EARLY AFTERNOON PERIOD...WITH LOW STRATUS CONTINUING TO DIMINISH. CONVECTION THOUGH MAY HAVE A FAIRLY HARD TIME DEVELOPING THIS AFTERNOON...WITH THE AIR MASS ACROSS THE MUCH OF THE AREA FAIRLY WORKED OVER...COUPLED WITH A LINGERING CAP IN PLACE. AIR MASS RECOVERY THOUGH IS STILL GENERALLY XPCTED INTO THE AFTERNOON HRS AS DIURNAL HEATING INCREASES. THIS SHOULD RESULT IN THE DEVELOPMENT OF SCT SHOWERS/TSTMS LATER TODAY...AND CONTINUING INTO THE EVENING HRS PROVIDED ENERGY BECOMES MORE ORGANIZED IN AREAS WHERE HEATING IS MORE ENHANCED. AFTERNOON HIGHS THOUGH HAVE BEEN LOWERED A COUPLE OF DEGREES GIVEN THE LINGERING CLOUD COVER IN SOME AREAS. 09 && .AVIATION... FOR 18Z TAFS...VFR CONDITIONS LOOK TO PREVAIL FOR NOW...WITH THE AIR MASS ACROSS THE AREA REMAINING FAIRLY CAPPED. SCT CU THOUGH WILL LIKELY DEVELOP LATER THIS AFTERNOON AS LATENT HEATING INCREASES. ANY CIGS THOUGH ARE XPCTED TO REMAIN ABOVE VFR LEVELS INTO FRI. A WEAK COLD FRONT IS STILL XPCTED TO APPROACH THE AREA FROM THE NW LATE FRI MORNING. SCT/NUM SHOWERS/TSTMS ARE XPCTED TO DEVELOP AHEAD OF THE FRONT...WITH CONVECTION MOVING FROM THE NW TO SE THROUGH THE DAY. WITH SOME UNCERTAINTY THOUGH IN EXACT TIMING OF ANY PRECIP...WILL GO WITH A VCTS IN THE TERMINALS STARTING AROUND 15-16Z. 09 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1122 AM CDT THU JUL 19 2012 ALZ001>010-016-TNZ076-096-097-201000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1122 AM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS LATE FRIDAY MORNING...AND CONTINUING INTO THE AFTERNOON PERIOD AS A WEAK COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME STORMS ARE EXPECTED TO APPROACH OR EXCEED SEVERE THRESHOLDS...WITH DAMAGING WIND GUSTS THE PRIMARY WEATHER THREAT. OTHERWISE...GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH ANY THUNDERSTORMS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE GIVEN THE EXCESSIVE RAINFALL OVER THE PAST SEVERAL DAYS. THE THUNDERSTORM THREAT IS EXPECTED TO WEAKEN DURING THE EVENING HOURS. THIS FRONT IS EXPECTED TO STALL NEAR THE TENNESSEE VALLEY HEADING INTO THE WEEKEND PERIOD...CONTINUING A LOW CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS THROUGH THE MIDDLE PART OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...FORMAL ACTIVATION MAY BE NEEDED STARTING LATE FRIDAY MORNING...AND CONTINUING THROUGH THE AFTERNOON PERIOD. KTW/DG
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
The heat index reached up to 108 degrees at Muscle Shoals.
The heat index reached up to 107 degrees at the University of Alabama at Huntsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400034, 400035.